Chronic Diarrhea in a Liver Transplant Recipient?

Roshan Shrestha, MD

Disclosures

December 31, 2002

Question

I have a 61-year-old female patient who is status-post 18 months liver transplantation (for HCV-related chronic hepatic failure) with diarrhea since 6 months after transplantation. Her stool culture for Clostridium difficile, colonoscopy, and colon biopsy for cytomegalovirus infection are all negative. There has been a partial remission with a 10-day course of metronidazole. What is the algorithm for diagnosis of chronic diarrhea?

Salvatore de Marco, MD

Response from Roshan Shrestha, MD

The algorithm for diagnosis of diarrhea in a patient after liver transplantation is as follows: First, rule out drug side effect. Tacrolimus, mycophenolate mofetil, sirolimus, cyclosporine, and a number of antibiotics can cause diarrhea. Second, rule out an infectious etiology (bacterial, viral, protozoal) with stool culture, tissue culture, and even polymerase chain reaction if there is a high suspicion. Third, rule out osmotic vs secretory etiology. Osmotic diarrhea is usually caused by osmotic laxatives and carbohydrate malabsorption. Secretory diarrhea may be due to inflammation (ie, inflammatory bowel disease), microscopic colitis, vasculitis, motility disorders (diabetes, irritable bowel syndrome), endocrine disorders (hypothyroidism, gastrinoma, "VIPomas," carcinoid tumor, mastocytosis), and finally other tumors (ie, lymphoma, carcinoma, villous adenoma). My personal experience dealing with diarrhea in liver transplant recipients is that it is usually drug-related or due to an infectious process.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....